Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 2, 2004, 4:55 PM EDT for Plymouth County, Massachusetts. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 2, 2004, 6:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Plymouth County, MA
The radar
The Boston radar (KBOX), 28 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 431 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
229
WUUS51 KBOX 022055
SVRBOX
MAC023-022200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT WED JUN 2 2004
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PLYMOUTH COUNTY IN SOUTHEAST MASSACHUSETTS
THIS INCLUDES THE CITY OF BROCKTON
* UNTIL 600 PM EDT
* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ABINGTON...OR ABOUT NEAR BROCKTON...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROCKLAND AND WHITMAN BY 500 PM EDT
HANSON BY 510 PM EDT
HANOVER AND PEMBROKE BY 515 PM EDT
NORWELL BY 520 PM EDT
MARSHFIELD BY 525 PM EDT
7 MILES NORTH OF DUXBURY BY 530 PM EDT
LAT...LON 4218 7090 4211 7100 4203 7108 4201 7066
4221 7076
$$
FRANKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:05 PM EDT, 50 minutes earlier.
Area forecast discussion, Jun 2, 4:05 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 405 PM EDT WED JUN 2 2004 .SHORT TERM (TONIGHT AND THURSDAY)... THE SCTD TSTMS WILL MOVE OFF THE COAST THIS EVENING...BUT THE SAT PIX INDICATES THE FRONT IS HANGING BACK INTO WESTERN NEW YORK. MODELS ARE CONSISTENT IN BRINGING FRONT DOWN AS LOW PASSES TO OUR NORTH LATE THIS EVENING OR EARLY THURSDAY MORNING. LOW LEVEL MOISTURE LINGERS OVER THE AREA INTO THURSDAY. THE MODELS SUGGEST THAT THIS MOISTURE DRIES OUT BY MIDDAY. HIGH PRES BUILDS IN FOR THE REMAINDER OF THURSDAY. .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... MEDIUM AND LONG RANGE MODELS REMAIN CONSISTENT AT LEAST THROUGH THE MID TERM IN THE UPPER LEVELS...BUT HAVING SOME TIMING PROBLEMS WITH SURFACE FEATURES BEYOND TUESDAY. WATER VAPOR SATELLITE IMAGERY CURRENTLY SHOWING UPPER LEVEL LONG WAVE BEGINNING TO ROTATE SOUTHEAST ACROSS THE GREAT LAKES. THE MODELS CONTINUE TO SHOW THIS FEATURE SWINGING THROUGH NEW ENGLAND THURSDAY NIGHT INTO FRIDAY. SHORT RANGE MODELS DO INDICATE LIGHT PRECIPITATION HANGING ACROSS NORTHERN SECTIONS...FAR NORTHERN MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE...BUT EXPECT SURFACE WINDS OUT OF THE NORTHWEST. THIS WILL TEND TO DRY OUT THE ATMOSPHERE...SO FEEL THIS DOWNSLOPING WILL TEND TO NEGATE ANY ACTIVITY. ONLY A SLIGHT CHANCE MENTIONED EARLY THURSDAY NIGHT ON NANTUCKET ON THE BACKEDGE OF THE COLD FRONT. ONCE THIS LOW MOVES OFF...BROAD UPPER LEVEL RIDGE AND DRY NORTHWEST FLOW WILL BRING PLEASANT WEATHER TO START OFF THE WEEKEND. LARGE SURFACE HIGH PRESSURE WILL SLOWLY PUSH ACROSS THE NORTHEASTERN U.S. THROUGH THE WEEKEND. 06Z OPERATIONAL GFS MODEL DID FLARE UP A SMALL COASTAL LOW THAT PUSHED WELL SOUTHEAST OF NEW ENGLAND BUT PUT EASTERN SECTIONS INTO A NORTHEAST FLOW. HOWEVER...NCEP/HPC DISCOUNTED THIS DEVELOPMENT ON THEIR DISCUSSION THIS MORNING DUE TO CONVECTIVE FEEDBACK. QUESTIONS ON TIMING OF THE NEXT COLD FRONT COME INTO PLAY EARLY NEXT WEEK. HIGH PRESSURE MOVES OFF THE SOUTHERN NEW ENGLAND COAST SUNDAY NIGHT...WITH THE NEXT COLD FRONT ACROSS THE ST. LAWRENCE RIVER VALLEY TO THE EASTERN GREAT LAKES. HAVE KEPT IN A CHANCE OF SHOWERS ACROSS THE REGION AS THIS FRONT APPROACHES LATE SUNDAY NIGHT INTO MONDAY... BUT FEEL MORE CONFIDENT ABOUT SCATTERED PRECIPITATION ON MONDAY VS. SUNDAY NIGHT AT THIS POINT. WILL MONITOR THE TIMING OF THE FRONT CLOSELY. GFSX SHOWS THIS FRONT PUSHING OFF THE COAST BY 00Z TUESDAY...WITH LOW PRESSURE DEVELOPING ON THE FRONT BUT PUSHING EAST QUICKLY. ANOTHER HIGH PRESSURE SYSTEM BUILDS SOUTHEAST WITH ANOTHER UPPER LEVEL RIDGE AND DRY CONDITIONS INTO NEW ENGLAND ON TUESDAY AND WEDNESDAY. EXTENDED MODELS INDICATE NEXT FRONT TO THREATEN THE REGION WILL PUSH TOWARD THE REGION DURING NEXT THURSDAY SO HAVE MENTIONED A CHANCE OF SHOWERS. EVT && .AVIATION... GENERALLY VFR ACROSS THE REGION BUT WITH SCT TSTMS AND MVFR CIG AND VSBY THROUGH THIS EVENING. CLOUDS LOWER TO MVFR OVERNIGHT WITH SHWRS...THEN IMPROVE TO VFR DURING THURSDAY. && .MARINE... GUSTY WINDS IN TSTMS MAY BE AS HIGH AS SCA. HOWEVER SEAS ON THE BUOYS ON THE OUTER WATERS ARE UP TO ABOUT 7 OR 8 FT. A SMALL CRAFT ADVISORY FOR SEAS IN LINGERING SE SWELL ACROSS OUTER COASTAL MARINE ZONES 254-255. IN THE LONG TERM...APPEARS THAT THE WINDS AND SEAS ON THE COASTAL WATERS WILL REMAIN BELOW SMALL CRAFT CRITERIA WITH WINDS AT OR BELOW 15 KNOTS AND SEAS BELOW 5 FT THROUGH SUNDAY. SOUTHWEST WINDS MAY INCREASE CLOSE TO SMALL CRAFT CRITERIA DURING MONDAY WITH THE APPROACH ON THE COLD FRONT...MAINLY ON THE EAST COASTAL OUTER WATERS...BUT EXPECT TO REMAIN JUST BELOW. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN MA TO MONTAUK NY OUT TO 20 NM.
Hazardous weather outlook, Jun 2, 5:59 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 559 AM EDT WED JUN 2 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030900- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 559 AM EDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... ESPECIALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE... INCLUDING THE CITY OF BOSTON. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP OVER WESTERN PORTIONS OF CONNECTICUT AND MASSACHUSETTS AROUND MIDDAY...AND THEN PROPAGATE EAST ACROSS MASSACHUSETTS... SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND. A FEW STORMS MAY CONTAIN HAIL AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THIS EVENING...BEFORE DISSIPATING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX NOCERA
In the hours before
Local storm report, Jun 2, 2:39 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL FRANKLIN 42.09N 71.39W
06/02/2004 0.75 INCH NORFOLK MA CO-OP OBSERVER
REPORT PER FRANKLIN DPW.
&&
GAFLocal storm report, Jun 2, 3:55 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL FRANKLIN 42.09N 71.39W
06/02/2004 0.75 INCH NORFOLK MA CO-OP OBSERVER
REPORT PER FRANKLIN DPW.
0235 PM HAIL WALPOLE 42.14N 71.24W
06/02/2004 0.88 INCH NORFOLK MA EMERGENCY MNGR
&&
GAFLocal storm report, Jun 2, 4:39 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
439 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL FRANKLIN 42.09N 71.39W
06/02/2004 0.75 INCH NORFOLK MA CO-OP OBSERVER
REPORT PER FRANKLIN DPW.
0235 PM HAIL WALPOLE 42.14N 71.24W
06/02/2004 0.88 INCH NORFOLK MA EMERGENCY MNGR
0332 PM HAIL AVON 41.80N 72.83W
06/02/2004 0.88 INCH HARTFORD CT AMATEUR RADIO
TIME ESTIMATED BASED ON RADAR.
&&
GAFThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 2:22 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 53 min |
| Jun 2, 3:01 PM EDT | Special Marine Warning | BOX | 59 min | |
| Jun 2, 3:01 PM EDT | Special Marine Warning | BOX | 59 min | |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 48 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | BOX | 63 min | |
| Jun 2, 3:50 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jun 2, 4:16 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 44 min |
| Jun 2, 5:25 PM EDT | Special Marine Warning | BOX | 50 min | |
| Jun 2, 5:25 PM EDT | Special Marine Warning | BOX | 50 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.